Texas, 2014

Damaging Wind in Texas, May 7, 2014

May 7, 2014 · NWS FWD · 1 event in 1 county or zone

A weakening line of convection moved into the western counties of the CWA but produced very little severe weather or damage. A 60 mph wind gust was measured at the Breckenridge AWOS in Stephen County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A weakening line of convection moved into the western counties of the CWA but produced very little severe weather or damage. A 60 mph wind gust was measured at the Breckenridge AWOS in Stephen County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 7, 5:33 PM CST, 4 hours 1 minute earlier.

Area forecast discussion, May 7, 5:33 PM CST, 4 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
633 PM CDT WED MAY 7 2014

.AVIATION...
MVFR CIGS WILL RETURN 05-06Z TONIGHT AND HANG IN MUCH OF THE DAY
THURSDAY AS WIDESPREAD CONVECTION SPREADS ACROSS THE REGION.
THERE WILL BE A WINDOW OF OPPORTUNITY FOR A FEW HOURS OF IFR CIGS
DURING THE MORNING HOURS. VFR CIGS RETURN BY LATE AFTERNOON
THURSDAY AND CONTINUE THROUGH THURSDAY NIGHT.

ALL CONVECTION WILL REMAIN WEST OF THE TAF SITES THIS EVENING.
SCATTERED SHRA ARE POSSIBLE LATE TONIGHT THROUGH MID MORNING
/08-15Z/...THEN STRONG TO SEVERE THUNDERSTORMS AND HEAVY RAINFALL
ARE EXPECTED 15-22Z. THUNDERSTORM CORES MOVING ACROSS A TAF SITE
COULD DRIVE CIGS/VIS DOWNWARD BELOW WHAT IS FORECAST...BUT THEY
SHOULD RECOVER AFTER THE STORM PASSES. LARGE HAIL AND DAMAGING
WINDS ARE MOST LIKELY TO OCCUR BETWEEN 16 AND 19Z WHILE THE BEST
FORCING MOVES ACROSS THE REGION. RAINFALL OF 1/2 TO 1 INCH IS
POSSIBLE FROM EACH STORM CORE WITH TOTALS FOR THE DAY OF 1 TO 2
INCHES. ALSO...ARRIVAL/DEPARTURE RATES MAY BE IMPACTED DURING THE
HEIGHT OF THIS EVENT. 75

&&

.PREV DISCUSSION... /ISSUED 319 PM CDT WED MAY 7 2014/
CURRENT WATER VAPOR IMAGERY SHOWS A STRONG UPPER LEVEL LOW
ROTATING ACROSS THE SOUTHWESTERN UNITED STATES. A 100 KNOT JET AT
THE BASE OF THE TROUGH WILL MOVE ACROSS TEXAS TONIGHT. INCREASING
LARGE SCALE LIFT WILL CONTINUE TO CHIP AWAY AT THE STRONG CAP THAT
IS CURRENTLY IN PLACE. WE EXPECT THE CAP TO BREAK ACROSS THE
WESTERN COUNTIES LATE THIS AFTERNOON IN THE REGION OF ABUNDANT
SURFACE HEATING. HOWEVER...THE PRIMARY DRYLINE WILL MOST LIKELY
STAY WELL TO THE WEST OF THE REGION AND WILL NOT PROVIDE
ADDITIONAL MESO-SCALE FORCING FOR ASCENT. THERE IS A PSEUDO-
DRYLINE FURTHER EAST WITH SOME WEAK CONVERGENCE ALONG IT.
HOWEVER...THIS BOUNDARY IS ILL-DEFINED SO STORM COVERAGE ALONG IT
SHOULD BE ISOLATED AT BEST. ANY STORMS THAT DO MANAGE TO FORM LATE
THIS AFTERNOON...THEY WILL HAVE A POTENTIAL TO BECOME SEVERE
QUICKLY DUE TO STEEP LAPSE RATES. LARGE HAIL AND DOWNBURST WINDS
WILL BE THE PRIMARY HAZARDS. THE LATE AFTERNOON STORMS SHOULD
WEAKEN WITH THE LOSS OF SURFACE HEATING.

SHOWERS AND THUNDERSTORMS SHOULD INCREASE IN COVERAGE FROM THE BIG
BEND TO THE LOW ROLLING PLAINS FROM MID TO LATE EVENING. ALTHOUGH
THE INDIVIDUAL STORMS WILL MOVE NORTHEAST THE GENERAL MOVEMENT OF
THE PRECIPITATION AREA WILL BE EAST. THEREFORE...WE EXPECT SHOWERS
AND THUNDERSTORMS TO REACH THE WESTERN SECTIONS OF NORTH TEXAS BY
LATE EVENING AND INCREASE IN COVERAGE OVERNIGHT AS A 40 KNOT LOW
LEVEL JET DEVELOPS. THE STORMS OVERNIGHT WILL BE ELEVATED BUT WILL
POSE A RISK OF MARGINALLY SEVERE HAIL.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED REGION WIDE ON
THURSDAY. MORNING ACTIVITY WILL MOST LIKELY REMAIN ELEVATED BUT
SOME STORMS COULD STILL PRODUCE MARGINALLY SEVERE HAIL AND STRONG
WINDS. THE SEVERE WEATHER THREAT SHOULD INCREASE THURSDAY
AFTERNOON...ESPECIALLY ACROSS THE EASTERN COUNTIES OF NORTH TEXAS
THAT DO NOT SEE MORNING PRECIPITATION. THESE STORMS WILL HAVE A
BETTER CHANCE OF PRODUCING LARGE HAIL AND DAMAGING DOWNBURST
WINDS. STORMS THURSDAY SHOULD ALSO BE EFFICIENT RAIN PRODUCERS WITH
PRECIPITABLE WATER VALUES BETWEEN 1.5 AND 2 INCHES.
THEREFORE...LOCALLY HEAVY RAINFALL AND SOME URBAN FLOODING IS
LIKELY.

PRECIPITATION CHANCES SHOULD DECREASE FROM WEST TO EAST THURSDAY
AFTERNOON/EVENING AS A PIECE OF UPPER LEVEL ENERGY MOVES
NORTHEAST. HOWEVER...THE MAIN TROUGH AXIS WILL NOT MOVE THROUGH
NORTH TEXAS UNTIL FRIDAY. THEREFORE...WILL LINGER SOME POPS ACROSS
THE EAST/SOUTHEAST ZONES THROUGH FRIDAY AFTERNOON.

THE UPPER FLOW WILL BECOME ZONAL ACROSS NORTH TEXAS FRIDAY NIGHT
THROUGH SUNDAY AND THIS SHOULD KEEP NORTH TEXAS RAIN-FREE.
HOWEVER...LOW LEVEL MOISTURE WILL NEVER REALLY GET SCOURED OUT AND
WITH WEAK DISTURBANCES MOVING THROUGH ZONAL FLOW...THERE IS ALWAYS A LOW
CHANCE FOR AN AFTERNOON SHOWER OR STORM. WITH THIS IN MIND WE WILL
LEAVE POPS AT 10 PERCENT FRIDAY NIGHT THROUGH SUNDAY.

THE NEXT UPPER LEVEL DISTURBANCE IS PROGGED BY THE LONG RANGE
MODELS TO DEVELOP ACROSS THE WESTERN U.S. ON SUNDAY. THIS SYSTEM
SHOULD HAVE A FAIRLY SUBSTANTIAL COLD FRONT ASSOCIATED WITH IT. THE
UPPER TROUGH AXIS AND COLD FRONT SHOULD MOVE ACROSS NORTH TEXAS ON
MONDAY AND BRING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS.
THUNDERSTORMS WILL END MONDAY NIGHT/TUESDAY AS DRY AND SUBSIDENT
AIR MOVES IN BEHIND THE DEPARTING SYSTEM.

NORTHWEST FLOW IS PROGGED TO SET UP ACROSS THE WESTERN HALF OF THE
COUNTRY THE REMAINDER OF NEXT WEEK. MOST TIMES OF YEAR THIS
PATTERN RESULTS IN DRY AND COOL WEATHER. HOWEVER...WE ARE
TRANSITIONING INTO THE TIME OF YEAR WHEN NORTHWEST FLOW CAN
ACTUALLY BRING AFTERNOON HIGH PLAINS THUNDERSTORMS SOUTHEAST
AND THIS SOMETIMES RESULTS IN OVERNIGHT/MORNING THUNDERSTORMS FOR
NORTH TEXAS.  79

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  70  82  69  89  69 /  30  80  20  10  10
WACO, TX              72  82  67  85  69 /  30  80  30  10  10
PARIS, TX             67  77  68  81  65 /  20  80  40  20  10
DENTON, TX            71  82  67  88  68 /  30  80  20  10  10
MCKINNEY, TX          71  80  66  86  64 /  30  80  30  10  10
DALLAS, TX            70  83  70  88  69 /  30  80  30  10  10
TERRELL, TX           70  80  71  85  65 /  20  80  30  10  10
CORSICANA, TX         69  80  67  84  67 /  20  80  30  20  10
TEMPLE, TX            70  81  67  85  68 /  30  80  20  20  10
MINERAL WELLS, TX     67  82  62  87  64 /  40  80  20  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

75/
Hazardous weather outlook, May 7, 8:47 PM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
947 PM CDT WED MAY 7 2014

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-081230-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
947 PM CDT WED MAY 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS OVER MUCH OF NORTH AND CENTRAL
TEXAS TONIGHT. SOME STRONG TO SEVERE STORMS ARE POSSIBLE MAINLY WEST
OF A BOWIE...TO MINERAL WELLS...TO GOLDTHWAITE LINE WITH LARGE HAIL
AND DAMAGING WINDS AS THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE EXPECTED ACROSS THE REGION ON THURSDAY. SOME
STORMS THROUGH THE EVENING HOURS THURSDAY WILL BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL MAY PRODUCE
LOCALIZED FLOODING PROBLEMS AND RAPID RISES ON CREEKS AND
DITCHES.

STORM CHANCES WILL LINGER INTO FRIDAY SOUTHEAST OF A PARIS...TO
CORSICANA...TO KILLEEN LINE. SEVERE WEATHER IS NOT EXPECTED.

A SLIGHT CHANCE OF THUNDERSTORMS RETURNS ACROSS MUCH OF THE REGION
SUNDAY NIGHT THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON AND
EVENING TO THE WEST OF A BOWIE...TO MINERAL WELLS...TO GOLDTHWAITE
LINE.

82/JLD

In the hours before

Special weather statement, May 7, 5:34 PM CST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
634 PM CDT WED MAY 7 2014

TXZ100-115-080000-
STEPHENS TX-YOUNG TX-
634 PM CDT WED MAY 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL STEPHENS COUNTY
  SOUTHERN YOUNG COUNTY

AT 634 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES NORTH OF BRECKENRIDGE...MOVING NORTHEAST
AT 30 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GRAHAM AND CRYSTAL FALLS.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3294 9902 3297 9899 3297 9896 3300 9895
      3328 9868 3312 9849 3282 9882
TIME...MOT...LOC 2334Z 223DEG 24KT 3297 9884
Special weather statement, May 7, 8:41 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
941 PM CDT WED MAY 7 2014

TXZ115-129-080315-
EASTLAND TX-STEPHENS TX-
941 PM CDT WED MAY 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN EASTLAND COUNTY
  SOUTHWESTERN STEPHENS COUNTY

AT 941 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 35 MILES WEST OF
BRECKENRIDGE TO 44 MILES SOUTHWEST OF CISCO...MOVING EAST AT 35 MPH.

IF THIS STORM CONTINUES ON ITS PRESENT COURSE...A SEVERE WEATHER
WARNING MAY BE NEEDED.

LAT...LON 3241 9913 3257 9910 3284 9911 3284 9891
      3208 9895 3207 9912
TIME...MOT...LOC 0241Z 267DEG 32KT 3275 9950 3214 9965

HAMPSHIRE

The radar

The Dyess AFB radar (KDYX), 39 km away, was scanning. The volume nearest the first event began at 03:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stephens

When
May 7, 9:34 PM CST
Where
Stephens County, Breckenridge Arpt
Measured
52 kt (60 mph) measured gust
Property damage
$2,000
Reported by
AWOS
Coordinates
32.720, -98.900

The KBKD AWOS recorded a 60 mph wind gust due to outflow winds ahead of a line of strong storms.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519266.